Pennsylvania, 2022

Winter Storm in Pennsylvania, February 3 to 4, 2022

February 3 to 4, 2022 · NWS CTP · 4 events in 4 counties and zones

A slow-moving frontal boundary gradually sagged southeastward across Pennsylvania on February 4, 2022. Light rain developed late on February 3, ahead of the front, and then very gradually changed over to freezing rain, sleet and then snow from northwest to southeast on February 4.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A slow-moving frontal boundary gradually sagged southeastward across Pennsylvania on February 4, 2022. Light rain developed late on February 3, ahead of the front, and then very gradually changed over to freezing rain, sleet and then snow from northwest to southeast on February 4. 6-12 inches of snow and sleet fell across the northern tier of counties, with a mix of freezing rain and sleet farther to the south. The Lower Susquehanna Valley received primarily rain, with over 2 inches of rain reported in some spots. This rain was enough to cause isolated ice jamming issues on some tributaries in the middle and lower Susquehanna basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Feb 3, 12:35 AM EST, 25 minutes earlier.

Area forecast discussion, Feb 3, 12:35 AM EST, 25 minutes before
Area Forecast Discussion
National Weather Service State College PA
1235 AM EST Thu Feb 3 2022

.SYNOPSIS...
Milder conditions to start the month will be followed by a
prolonged period of mixed precipitation beginning tonight and
lasting into Friday. Multiple winter weather hazards including
heavy snow, sleet, and freezing rain are likely to impact all of
central PA. Soaking rainfall combined with melting snow and ice
jams could result in localized minor flooding. A fresh shot of
arctic air at the end of the storm will cause slush and standing
water to freeze and bring very cold temperatures/wind chills
Friday night through Saturday night.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Regional radar at 04Z shows rain overspreading central Pa in
region of increasing warm advection at nose of low level jet.
This feature, accompanied by an influx of Gulf of Mexico
moisture, will shift east overnight, spreading rain across the
rest of the forecast area. Model soundings indicate a brief,
initial period of mixed precipitation is possible north and east
of KUNV. The focus late tonight will shift to the northwest
corner of the forecast area, where the passage of quasi-
stationary front and arrival of colder air should transition
precipitation to snow toward dawn. Hi-res models suggest up to
an inch of snow could accumulate by dawn over northwest Warren
County. For most of the region, cloud cover and warm advection
will hold temps nearly stationary overnight in the mid to upper
30s. However, expect parts of Warren/Mckean counties to dip
below freezing by dawn.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH FRIDAY NIGHT/...
*Long duration, multifaceted winter storm to impact central PA
 with variety of winter weather hazards including heavy snow,
 sleet, and freezing rain.

Strong low to mid level frontogenetic forcing beneath right
entrance of upper jet streak, combined with copious Gulf of
Mexico moisture, will support a prolonged period of mixed precip
during this period. Latest model soundings still indicate all
snow across Warren County, but an intrusion of warm air aloft
could produce mixed precip across the rest of the northern tier
counties during the heaviest precipitation rates Wednesday PM.
Still expect a rain to mixed precip transition zone pushing
northwest to southeast across the central ridge/valley region
into the lower Susquehanna Valley Thursday night into early
Friday.

Overall, minor incremental changes have been made to
snow/sleet/ice totals. Up to 1 inch of sleet can be expected
along the I-80 corridor. Ice amounts were increased slightly,
with a widespread 0.10-0.20" likely across much of central PA
south of Route 6, and locally higher amounts in excess of 0.25
inch possible in the higher terrain. Significant uncertainty
remains regarding how much precip falls as sleet vs freezing
rain. Just a slight decrease in the depth of cold air would
result in more freezing rain.

Total snow/sleet accumulations of 8-12 inches are most likely
across Mckean and especially Warren county, where a winter
storm warning has been issued. The remainder of the CWA looks
advisory worthy

However, a rain to heavy sleet and ice scenario followed by a
freeze-up can be just as or even more impactful than a straight
warning level snow accumulation. We are concerned about this
type of outcome.

Mean QPF amounts of 1.5 to 2 inches are still expected areawide
with some places in excess of 2 inches over the southern half of
the state. With the moderate to heavy QPF and warming trend
peaking on Thursday with maxT +5-10F above normal across south
central PA, there is the possibility for some localized flooding
due to enhanced cold season runoff, snowmelt, and potential for
ice jams.

Precip could linger a bit longer into early Friday afternoon
before ending by Friday night.

Temps trend steadily lower north to south Thursday afternoon
through Friday night (30s-40s to 0s-10s) as fresh supply of
arctic air arrives behind the storm. This will cause slush and
standing water to freeze up with very cold temperatures/wind
chills Friday night into Saturday morning.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
All medium range guidance supports a brief shot of cold weather
to start the weekend, as upper trough axis pivots over the
area. Surface ridging, low pwat air and a frozen Lake Erie
should ensure dry weather. However, GEFS 2m temp anomalies
around 10 degrees below climo should translate to highs only in
the 20s Saturday, despite mostly sunny skies. Low temps near 0
are possible across the northern half of the CWA both Fri and
Sat nights.

Medium range guidance tracks a shearing southern stream
shortwave well south of the area Sunday, so will maintain dry
weather through the end of the weekend. A weakening clipper is
progged to track well north of PA Sunday night, with the
trailing cold front reinforcing seasonably cold conditions into
early next week. Low inversion heights and a frozen Lk Erie
should limit lake effect behind the cold front. GEFS and ECENS
plumes support dry weather through the middle of next week, as
surface high and associated dry air mass build southeast into
PA.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
Deteriorating conditions at local airports for next day as slow
moving weather system impacts the region. Initially all of the
region will see rain overnight with lowering cigs. Overnight LLWS
will also increase with with calm surface winds quickly
increasing in velocity above the surface. But colder air will
filter into western half of the area on Thursday, brining mixed
wintry precipitation and associated significant cig and vsby
reductions.

Wintry weather returns to KBFD and eventually KJST tomorrow,
and eventually central PA Thu night. Likely IFR conditions to
continue into Friday morning.

Outlook...

Thu...IFR restrictions certain in mixed pcpn rain/ice/snow.
Snow/IFR most likely at BFD. Rain most likely MDT/LNS.

Fri...Restrictions in -SN AM, then gradual improvement. Also
SCT SHSN may return to the NW in post-frontal flow.

Sat...NW flow SCT SHSN NW. No sig wx elsewhere.

Sun and Mon...No sig wx.

&&

.CLIMATE...
Here are the climate statistics for January 2022:

       Avg.Temp/Departure 	Precip/Departure    Snow/Departure
BFD    19.1F (-4.0F)     	1.57" (-1.15")    	M
JST    22.2F (-4.1F)      	2.59" (+0.05")    	M
AOO    24.5F (-3.9F)      	1.86" (-0.37")    	M
IPT    23.3F (-4.4F)     	1.68" (-1.28") 		13.2" (+3.5")
MDT    28.1F (-2.7F)	  	2.86" (-0.17")  	9.5"  (+0.4")

On average, January 2022 was between 3 and 4 degrees colder
than normal.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 1 PM this afternoon to 10 AM EST
Friday for PAZ010>012-017-018-041-042.
Winter Weather Advisory from 7 PM this evening to 10 AM EST
Friday for PAZ019-024>028-033-045-046-049>053-058.
Winter Storm Watch through Friday morning for PAZ006-037.
Winter Storm Warning until 10 AM EST Friday for PAZ004-005.

&&

SYNOPSIS...DeVoir/Steinbugl
NEAR TERM...Fitzgerald
SHORT TERM...Fitzgerald/Steinbugl/Colbert
LONG TERM...Fitzgerald
AVIATION...Ross
CLIMATE...
Hazardous weather outlook, Feb 2, 10:47 PM EST, 2 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
1047 PM EST Wed Feb 2 2022

PAZ019-024>028-033-045-046-049>053-058-040400-
Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Schuylkill-
1047 PM EST Wed Feb 2 2022

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THURSDAY TO 10 AM EST
FRIDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ034>036-056-057-059-063>066-040400-
Bedford-Fulton-Franklin-Perry-Dauphin-Lebanon-Cumberland-Adams-York-
Lancaster-
1047 PM EST Wed Feb 2 2022

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A wintry mix could result in hazardous travel conditions Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004-005-040400-
Warren-McKean-
1047 PM EST Wed Feb 2 2022

...WINTER STORM WARNING IN EFFECT UNTIL 10 AM EST FRIDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ010>012-017-018-041-042-040400-
Elk-Cameron-Northern Clinton-Clearfield-Northern Centre-
Northern Lycoming-Sullivan-
1047 PM EST Wed Feb 2 2022

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM THURSDAY TO 10 AM EST
FRIDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ006-037-040400-
Potter-Tioga-
1047 PM EST Wed Feb 2 2022

...WINTER STORM WATCH IN EFFECT THROUGH FRIDAY MORNING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Storm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Storm Watch.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Warren

When
February 3, 1:00 AM EST to February 4, 10:00 AM EST
Where
Warren forecast zone
Reported by
COOP Observer
Coordinates
41.815, -79.274 (the zone’s center; the record gives no point)

A winter storm produced 8 to 12 inches of snow and sleet across Warren County on February 3-4, 2022.

Winter Storm, McKean

When
February 3, 1:00 AM EST to February 4, 10:00 AM EST
Where
McKean forecast zone
Reported by
COOP Observer
Coordinates
41.808, -78.569 (the zone’s center; the record gives no point)

A winter storm produced 6 to 8 inches of snow and sleet, along with a few hundredths of an inch of freezing rain, across McKean County on February 3-4, 2022.

Winter Storm, Potter

When
February 3, 7:00 AM EST to February 4, 10:00 AM EST
Where
Potter forecast zone
Injuries
2 direct, 0 indirect
Reported by
COOP Observer
Coordinates
41.745, -77.896 (the zone’s center; the record gives no point)

A winter storm produced 3 to 6 inches of snow and sleet, and around a tenth of an inch of freezing rain, across Potter County on February 3-4, 2022. The weight of the snow, sleet, and ice caused a roof collapse on a building along Route 6 in Coudersport that contained a Good Will commercial business, and Dollar General store, and a state liquor store. There were two injuries reported due to the roof collapse.

Winter Storm, Tioga

When
February 3, 7:00 AM EST to February 4, 10:00 AM EST
Where
Tioga forecast zone
Injuries
2 direct, 0 indirect
Reported by
COOP Observer
Coordinates
41.772, -77.254 (the zone’s center; the record gives no point)

A winter storm produced 3 to 6 inches of snow and sleet, and around a tenth of an inch of freezing rain, across Tioga County on February 3-4, 2022.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2022Every state in 2022This day in weather historyWarnings in Pennsylvania, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 995776, 995777, 995783, 995789.